Hail, Riley
- When
- May 25, 7:04 PM CST to 7:05 PM CST
- Where
- Riley County, 2.14 mi NNE of Randolph
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.460, -96.760
Report of golf ball size hail.
An isolated storm produced golf ball sized hail on the evening of 5/25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated storm produced golf ball sized hail on the evening of 5/25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 2:22 PM CST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 322 PM CDT Tue May 25 2021 .DISCUSSION... Issued at 321 PM CDT Tue May 25 2021 Latest satellite loop and VAD winds show a weak disturbance moving through south central Kansas at 1930Z. Regional radar also shows a small cluster of storms moving across south central Kansas and more isolated convection across east central Kansas southeast of the Turnpike at 1945Z. Tonight, the convection across southern Kansas and east central Kansas may linger through the early to mid evening hours. CAMS solutions vary on the amount of convection coverage this evening across northeast Kansas. Expect isolated convection to be the rule with little in the way of forcing for ascent and a weak sheared environment. Lows tonight will drop down into the low t mid 60s. Wednesday will be dry for much of the day and into the evening hours under the influence of the a mid level ridge. An MCS is forecast to develop across western Nebraska and into northwest Kansas. Models suggest that the MCS should progress eastward into north central Kansas late in the evening and then continue across the region through the overnight hours. Currently given the 850-300mb thickness the MCS should move across southern Nebraska and northern Kansas with a hail and wind threat. Locally heavy rainfall will also be possible as good moisture transport through a deep later is forecast Wednesday night which will increase precipitation efficiency. An outflow boundary will likely be somewhere over east central Kansas and be a focus for storms in the afternoon hours. Parameters for severe weather will be in place for all modes to be possible within the warm sector Thursday afternoon and evening. A return to relatively dry weather occurs Friday into the first half of the Memorial Day Weekend with a return of convection for Memorial Day into next Tuesday. After highs in the 80s on Thursday, temperatures cool off into the 070s for the Holiday Weekend and into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1228 PM CDT Tue May 25 2021 Isolated TSRA expected at TOP and FOE through 03Z and may just stay south of the FOE and TOP terminals. Expect tsra to remain to the south of MHK through 00Z with some isolated TSRA possible in the 00Z to 03Z time period. Winds south southwest around 10 kts or less becoming east under 10kts after 15Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...53 AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 324 PM CDT Tue May 25 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-262030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 324 PM CDT Tue May 25 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated severe thunderstorms are possible late this afternoon and evening across the area. Large hail and damaging wind are the primary hazards, but also cannot rule out locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are again possible for portions of the area Wednesday night and Thursday afternoon and evening. Large hail, damaging winds, and heavy rainfall leading to flash flooding are all possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement National Weather Service Topeka KS 638 PM CDT Tue May 25 2021 KSZ009-260000- Washington- 638 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL 700 PM CDT... At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Washington, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Washington and Greenleaf. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and is leading to flash flooding. Thus, a Flash Flood Warning remains in effect until 915 PM CDT for this area. Do not drive your vehicle through flooded roadways. && LAT...LON 3970 9726 3981 9730 3986 9691 3969 9688 TIME...MOT...LOC 2336Z 261DEG 15KT 3977 9710 Teefey
Special Weather Statement National Weather Service Topeka KS 651 PM CDT Tue May 25 2021 KSZ010-260015- Marshall- 651 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY UNTIL 715 PM CDT... At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near Blue Rapids, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blue Rapids, Frankfort and Waterville. LAT...LON 3959 9671 3973 9676 3981 9639 3961 9630 TIME...MOT...LOC 2351Z 263DEG 29KT 3965 9664 Teefey
Special Weather Statement National Weather Service Topeka KS 701 PM CDT Tue May 25 2021 KSZ020-021-260030- Clay-Cloud- 701 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 730 PM CDT... At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near Miltonvale, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Miltonvale and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3934 9755 3945 9753 3951 9729 3931 9730 TIME...MOT...LOC 0001Z 276DEG 15KT 3938 9749 Teefey
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 1 W GREENLEAF 39.73N 96.99W
05/25/2021 M2.00 INCH WASHINGTON KS TRAINED SPOTTER
STILL RAINING...NO REPORT OF FLOODING AT THE
TIME.
&&
BDSpecial Weather Statement
National Weather Service Topeka KS
721 PM CDT Tue May 25 2021
KSZ010-022-023-260045-
Pottawatomie-Riley-Marshall-
721 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Waterville, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Olsburg.
LAT...LON 3963 9650 3942 9656 3947 9694 3957 9685
3957 9681 3961 9681 3963 9679
TIME...MOT...LOC 0021Z 279DEG 14KT 3956 9680
TeefeySpecial Weather Statement National Weather Service Topeka KS 758 PM CDT Tue May 25 2021 KSZ022-023-260130- Pottawatomie-Riley- 758 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 830 PM CDT... At 758 PM CDT, Doppler radar was tracking a strong thunderstorm over Randolph, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olsburg, Randolph and Tuttle Creek Lake. LAT...LON 3945 9689 3956 9672 3945 9647 3930 9671 TIME...MOT...LOC 0058Z 308DEG 12KT 3945 9675 Teefey
The Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
1 hail. Local standard time, as filed.
Report of golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959687.